Article Text

Download PDFPDF
Republished: Drug reaction with eosinophilia and systemic symptoms syndrome in a patient taking lamotrigine
  1. Catarina Lameiras,
  2. Énia Ornelas,
  3. Marta Mendes Lopes,
  4. Maria do Céu Dória
  1. Hospital Professor Doutor Fernando Fonseca EPE, Amadora, Portugal
  1. Correspondence to Dr Catarina Lameiras; anaclameirasm01{at}gmail.com

Statistics from Altmetric.com

In conjunction with BMJ Case Reports, DTB will feature occasional drug-related cases that are likely to be of interest to readers. These will include cases that involve recently marketed drugs for which there is limited knowledge of adverse effects and cases that highlight unusual reactions to drugs that have been marketed for several years.

Summary

Drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome is a rare adverse drug reaction characterised by skin eruption and multiple organ involvement. Diagnosing this entity is challenging due to the variability of clinical manifestations, late onset and relapse even after stopping the causative drug. It is potentially life-threatening; thus, it must be promptly recognised and the causative drug withdrawn. We describe a case of a 50-year-old man with an acute diffuse rash, fever and eosinophilia 4 weeks after having started lamotrigine. The suspected eliciting drug was suspended and systemic corticoid treatment was initiated (prednisolone 0.5 mg/kg/day). Symptoms relapsed under corticoid tapering with greater severity. The patient developed an exuberant rash associated with peripheral lymphadenopathies, marked eosinophilia and hepatic cytolysis. The diagnosis of DRESS syndrome to lamotrigine was made. Prednisolone dosage was increased to 1 mg/kg/day, and the subsequent taper was performed slowly over the course of 10 weeks. Full clinical remission was observed.

Background

Drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome is a rare idiosyncratic drug reaction that presents with skin eruption, fever, lymphadenopathies, leucocyte abnormalities and organ involvement.1 DRESS symptoms were first described in the early 1930s associated with treatment with phenytoin.2 Since then, more than 40 drugs have been implicated, among which allopurinol, sulfonamides and aromatic anticonvulsants (phenytoin, phenobarbital and carbamazepine) are the most common.3 Lamotrigine-associated DRESS syndrome has also been reported as a DRESS culprit.3 4 The estimated incidence of DRESS ranges from 1 in 1000 to 1 …

View Full Text

Footnotes

  • Contributors The patient was under the care of MdCD. CL conceived of the presented work. CL, ÉM and MML planned and wrote the case report. MdCD supervised all the work.

  • Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.

  • Competing interests None declared.

  • Patient consent for publication Obtained.

  • Provenance and peer review Not commissioned; externally peer reviewed.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.